Argon laser therapy

Discussion in 'Laser Eye Surgery' started by Ricardo, Nov 22, 2006.

  1. Ricardo

    Ricardo Guest

    Hi

    I'm going to do this laser intervention on friday, and a few doubts are
    burning on my mind.

    It may be useful to describe my history first:
    In the beginning of 2004 I started to feel very unconfortable and tired
    in front of the computer. Around that time developed floaters in both my
    eyes. Immediately went to an eye doctor and learned that eye floaters are
    irreversible and was also told not to worry about it. I was flabbergasted
    to know that I would have to live all my life with this pesky things
    polluting my vision. After the initial fears and stress (will they grow
    more, etc) and after seeing a couple of different doctors to hear pretty
    much the same thing, I became conformed with the situation. The floaters
    are very annoying - particularly when reading or driving - but with time
    one gets used to it.

    In the meatime I started to have several eczemas in my skin. The
    dermatologist said it was probably due to stress (oh well). It's
    interesting to notice the contrast between the concern and attention of
    the dermatologist about the eczemas, and the dismissive remarks about the
    floaters being unimportant and so forth from the ophthalmologists. For me
    it was much easier to live with marks on the skin and a lot of itching,
    than with floaters and unconfortable eyes.

    Then blepharitis and dry eye came. My favorite activities like reading,
    going to the movies and riding my motorbike became a torture. Thinking
    that this condition can go away, but without much success doing so, I've
    been changing doctors when I see that the course of treatment isn't
    bringing any noticeable improvement to my hurting eyes. The last doctor
    besides prescribing the common multivitamin supplement, cleaning pads and
    artificial tears, scheduled an appointment for dilating my pupils after I
    mentioned the floaters.

    At the exam he saw a flap or tear in the vitreous or retina (I'm not sure
    anymore) of my right eye. From what I understood going through the laser
    precedure wasn't a matter of extreme urgency, yet he also said not to
    play any action sports or shake my head violently.

    All this brings many questions to me:

    - I'm 24 years old, don't have diabetes, didn't have any myopia in 2004.
    Is there any logical reason for this to happen?

    - Do the creams and lotions I used in my skin and scalp, some of which
    contain steroids, had any negative impact in my eyes?

    - Is it possible to go through a post vitreous detachment without
    noticing any new floaters or any flashes of light?

    - Will the argon laser make my dry eye condition worst?

    - Is there any possible side effects (short mid or long term) to the eye
    with argon laser therapy?

    - Can this be the first of many laser interventions?

    - I'm in my twenties and would like to hear from people with more
    experience. Am I going to have healthy eyes again or this is only the
    beginning?

    Thanks for reading.

    Ricardo
     
    Ricardo, Nov 22, 2006
    #1
    1. Advertisements

  2. Ricardo

    Dr. Leukoma Guest

    You mentioned riding a motorbike. Does this include motocross in which
    case your body is subjected to extreme forces?
    Prolonged use of steroids in the eyes or taken systemically have been
    linked to cataracts and glaucoma. Also, patients who are on inhaled
    steroids for asthma can experience mild increases in intraocular
    pressure. This is a dosage over time phenomenon. I wouldn't worry
    about it.
    Not that I am aware of.
    One treatment almost always fixes the problem. It will not prevent
    another tear occuring somewhere else.
    Is there something in your lifestyle that is contributory to the eczema
    and dry eye, or is it genetic?
     
    Dr. Leukoma, Nov 22, 2006
    #2
    1. Advertisements

  3. Ricardo

    Ricardo Guest

    No, it's just a normal road sportsbike. With the floaters and dry eyes I
    haven't been riding much lately. The floaters are distracting, then one
    also blinks less often when riding so it becomes really painful after a
    short time.
    I've used them for about 15 days at a time, normally when the eczemas
    were worst. That gives about 6 weeks usage in a period of one year. By
    the way, that puff when one looks at that light in the chair measures
    the intraocular pressure, right? I did that recently.
    That's a good thing to read.
    Let's hope for the best.
    Not sure. I guess dry eye (or at least eye fatigue) may have started a
    couple of years ago, when I was spending a lot of time in front of
    computers, reading and going to the movies without resting my eyes
    properly. Nothing unusual in my age though. I did change my lifestyle
    after the floaters came: resting more, eating more fish, things like
    that. The eczemas derive from seborrheic dermatitis which is an
    inflammatory disease which I guess also resulted in blepharitis. The dry
    eyes became worst after this.
     
    Ricardo, Nov 22, 2006
    #3
  4. Ricardo

    odtobe Guest

    Also ask your doctor about other dry eye treatment options. Some
    include punctal plugs, which slow/eliminate the drainage of tears. Also
    there is a drug called Restasis, it has been proven to improve symptoms
    of dry eye. Also lid scrubs are a great option that cost very little.
    Esentially you just use a mild soap or baby shampoo and when you are in
    the shower rub the soap where your eye lashes come out of your lids
    (back and forth) and it will help improve the meibomian glad function
    by unclogging them and mechanically stimulating them to improve the oil
    they secrete.

    Hope the Argon treatment goes well. Let us know.
    ODTOBE
     
    odtobe, Nov 23, 2006
    #4
  5. Ricardo

    Neil Brooks Guest

    Good suggestions.

    If the dry eye is an issue for you, you may want to drop by this site:

    http://www.dryeyezone.com

    Between the "encyclopedia" and the user forum, there's lots of good
    information and quite a few kind and helpful people.

    Best of luck with the laser.

    Neil
    Who--maybe more than anything else--misses riding his BMW K100RT:
     
    Neil Brooks, Nov 23, 2006
    #5
  6. Ricardo

    Ricardo Guest

    Here's me reporting back (a week later) from the laser experience --

    The specialist wasn't the most communicative person (or was just in a bad
    mood), but I'm assuming it all went according to plan.

    First thing I noticed was that everyone in the waiting room was over 50.
    The procedure lasted around 15 minutes. Most of that time was spent
    looking for the spot, the laser itself was only a few minutes. It was
    painless as expected, though there was kind of a remote impression. And
    an abundance of light.

    Saturday morning the blurred vision was gone. The floaters were virtually
    the same. The only problem I noticed was that the right lid was more
    swollen than usual. I think it was because of that big lens. It came back
    to normal monday afternoon. That's about it.

    Ricardo
     
    Ricardo, Dec 1, 2006
    #6
  7. Ricardo

    Ricardo Guest

    I've tried a number of things by now. Baby shampoo, lid scrubs, an
    ointment to apply on the lids, and a couple of other things. It should
    be mentioned that I don't have any scales in the lashes even if they are
    always falling to my eyes. What I have is a persistent greasy layer on
    the lids. I'm not sure if Restasis is for sale here. I'll search for it.
    I'm trying to keep computer usage at a minimum but I will take a look.
    Thanks.
     
    Ricardo, Dec 1, 2006
    #7
  8. Ricardo

    Dan Abel Guest


    Pretty common. A lot of the eye diseases requiring the services of an
    OMD are age-related.
     
    Dan Abel, Dec 1, 2006
    #8
  9. Ricardo

    Neil Brooks Guest

    Wait 'til you get to your urologist.....
     
    Neil Brooks, Dec 1, 2006
    #9
    1. Advertisements

Ask a Question

Want to reply to this thread or ask your own question?

You'll need to choose a username for the site, which only take a couple of moments (here). After that, you can post your question and our members will help you out.